Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 3, NWS Corpus Christi, TX

April 26, 20176 counties in Texas

NWS Corpus Christi, TX issued this red flag warning at Apr 26, 2017, 3:34 AM CDT for 6 counties in Texas. It took effect at Apr 26, 2017, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2017, 3:34 AM CDT (08:34 UTC)
In effect from
Apr 26, 2017, 11:00 AM CDT
Expired
Apr 26, 2017, 6:00 PM CDT
In force
7 hr
Issued by
NWS Corpus Christi, TX

Counties Duval County, TX, Jim Wells County, TX, La Salle County, TX, Live Oak County, TX, McMullen County, TX, Webb County, TX

The radar

The Corpus Christi radar (KCRP), 113 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS84 KCRP 260834
RFWCRP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Corpus Christi TX
334 AM CDT Wed Apr 26 2017

...CRITICAL FIRE DANGER RISK TODAY ACROSS THE RIO GRANDE PLAINS
BRUSH COUNTRY AND WESTERN COASTAL PLAINS...

.Moderate to strong Northwest wind with frequent gusts, along with  
critically low relative humidity values are expected across the 
western portions of South Texas this afternoon. Winds are expected
to decrease to below Red Flag Warning criteria by late afternoon,
although humidity will remain quite low.

TXZ229>231-239>241-262300-
/O.NEW.KCRP.FW.W.0003.170426T1600Z-170426T2300Z/
La Salle-McMullen-Live Oak-Webb-Duval-Jim Wells-
334 AM CDT Wed Apr 26 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR THE BRUSH COUNTRY AND WESTERN COASTAL PLAINS...

The National Weather Service in Corpus Christi has issued a Red
Flag Warning, which is in effect from 11 AM this morning to 6 PM
CDT this evening. 

* AFFECTED AREA...La Salle...McMullen...Live Oak...Webb... 
  Duval...Jim Wells. 

* TIMING...11 AM CDT to 6 PM CDT.

* WIND...Northwest 20 to 25 MPH with gusts around 30 MPH.

* HUMIDITY...10 TO 20 percent. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Residents are urged to
exercise care with respect to all outdoor activities that could
inadvertently cause wildfires. Report wildfires quickly to the
nearest fire department or law enforcement office.

&&

$$

TE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this red flag warning went out at Apr 26, 12:46 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 26, 12:46 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1246 AM CDT Wed Apr 26 2017

.DISCUSSION...

See aviation discussion below for the 06Z TAF's.

&&

.AVIATION...

Sfc winds will relax somewhat overnight, but remain higher closer
to the coast. A dryline is expected to move east toward early Wed
morning resulting in sfc winds shifting to the SW then W by
around 10Z for LRD and between 12-15Z farther east by mid morning.
LLWS of around 45kts is expected overnight generally between 09Z
to around 13Z when the LLJ will begin to veer more SW to W a tad
faster than the sfc winds. The sfc winds are expected to increase
out of the west by mid morning. The LLJ is expected to be slightly
lower across the LRD area thus no mention of LLWS. Stratus can be
seen on satellite spreading inland bringing MVFR cigs to eastern
portions of the CWA. MVFR condition are expected through the night
for CRP, ALI and VCT TAF sites. Cigs could lower to IFR levels at
times overnight. VFR conditions are expected mid morning as the
dryline shifts eastward toward the coast.

&&

.PREVIOUS DISCUSSION... /Issued 1038 PM CDT Tue Apr 25 2017/

DISCUSSION...

Some adjustments with this update include raising overnight lows a
degree or two, increase winds a bit more and add in more cloud
cover, especially across the east. Warm and moist air continues to
pump into the region from the south-southeast on the nose of a 45
knot low-level jet. KCRP VAD is showing 45 knots right off the
deck, about a 1000 feet, and fortunately we are starting to
decouple a tad and become less adiabatic therefore we are not
seeing these winds mix down 100%. Now, the nocturnal inversion has
not fully developed and with all the momentum just above our
heads, you can see the stratus ripping in from the south, we will
continue to see bursts of wind that could top 35 mph during the
overnight hours while low pressure continues to deepen well to
our north.

Still can not get over the amount of CAPE we have in place on the
evening sounding...nearly 4700 J/kg! EML is well in place, or
better known as our death cap, so nothing is going to break that
thing. All this energy will be advected north-northeast into the
Arklatex region where higher probabilities of severe weather
remain in place Wednesday. If you have family and friends in that
region just give them a heads up and remind them to be weather
aware.

PREVIOUS DISCUSSION... /Issued 719 PM CDT Tue Apr 25 2017/

DISCUSSION...

Update for 00Z aviation cycle.

AVIATION...

Tonight...MVFR/IFR. Sped up the timing of MVFR stratus spreading
in from the coast late tonight, now closer to 05Z at KALI/KCRP,
and added in some IFR at KALI. Do not think the MVFR will
lift/scatter at KVCT so start them prevailing MVFR and lower with
time. Will still have strong southerly winds much of the night so
fog should not be an issue, just the lowering cigs. Not expecting
LLWS to be an issue even as a 35-40 knot low-level jet passes
overhead ahead of an approaching frontal boundary. Medium
confidence overall.

Wednesday...VFR. Frontal boundary swings through by late morning
west-east and helps to scatter out stratus and shift winds from
the west-northwest. Gusts upward of 25-30 knots possible again
during the afternoon hours. High confidence.

PREVIOUS DISCUSSION... /Issued 408 PM CDT Tue Apr 25 2017/

SHORT TERM (Tonight through Wednesday night)...

The first short wave trough over the Texas Panhandle will move into
the central plains tonight. The next short wave trough, northwest
of the Four Corners region this afternoon, will move southeast
into northwest Texas to the Permian Basin Wednesday morning and
then eastward along the Red River Wednesday afternoon. Strong
southerly low level flow will continue over the coastal plains
tonight with an increase in low clouds expected this evening. A
dry Pacific front will move into the western Brush Country before
12Z and is expected to reach the coast by 15Z Wednesday. This
front will usher in dry air along with gusty northwest winds. Even
though there will be weak cold air advection in the low levels,
downslope warming will compensate to push temperatures in the 90s
close to the coast on Wednesday. See Fire Weather section for
elevated fire danger risk for the Brush Country and Coastal Bend
areas on Wednesday. A front with cooler air behind it will move
into the area Wednesday evening. Low temperatures will be back
into the 50s across the northern counties Thursday morning.

MARINE...

Southerly low level flow will increase to 35-40 knots over the
coastal waters tonight. Strong onshore flow will continue over the
Gulf waters into the southern bays tonight. The frontal boundary
will be moving through the Brush Country by 12Z Wednesday and
expect wind speeds will diminish over the southern bays. Winds and
seas will be a little slower to subside over the Gulf waters.
Extended SCA to 16Z for the Gulf waters and 11Z for southern bays.
Front with cooler air will arrive in the coastal waters Wednesday
evening with a brief spell of moderate to strong north winds
overnight over the Gulf waters.

FIRE WEATHER...

Very dry air mass will move into the region behind the dry Pacific
front on Wednesday. Northwest winds of 15 to 25 mph are expected
from the Coastal Bend into the Brush Country from mid morning
through the afternoon. Winds speeds will approach critical fire
danger levels over the western Brush Country. Issued Fire Danger
Statement to cover elevated fire danger threat for Wednesday.

LONG TERM (Thursday through Tuesday)...

Temperatures will still remain warm Thursday in the mid 80s to mid
90s despite the passage of a very weak cold front. However this will
only be short lived as temperatures will rise yet again Friday and
Saturday with highs reaching toward the triple digits across the Rio
Grande Plains and Brush Country. Winds will return out of the
southeast through Thursday as surface high slides east. Winds will
strengthen Friday and Saturday as the next area of low pressure
develops across the southern plains. Pressure differences from
surface high across the gulf and low to the north should lead to
breezy conditions, with strong flow across the waters setting up for
Small Craft Advisories.

Models are still in somewhat agreement with the next cold front to
move through South Texas Saturday night/Sunday. GFS is running a bit
faster by a few hours but still overall, ECMWF and GFS both bringing
the front through, adding a bit more precip than previous runs. Have
maintained the bumped up POPs for late Saturday night with highest
POPs across the Victoria Crossroads. Activity should move quickly
through the region exiting through mid morning. It is with this
front that temperatures may fall back to seasonal normal in the low
to mid 80s. Warming trend to occur again Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    62  86  73  91  77  /   0   0  10  10  10
Victoria          55  85  70  90  75  /   0   0  10  10  10
Laredo            61  94  72 100  75  /   0   0  10  10  10
Alice             58  91  71  99  75  /   0   0  10  10  10
Rockport          63  83  75  87  77  /   0   0  10  10  10
Cotulla           57  93  70  99  74  /   0   0  10  10  10
Kingsville        61  89  72  97  76  /   0   0  10  10  10
Navy Corpus       66  84  76  88  78  /   0   0  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 11 AM CDT this morning For the
     following zones: Coastal waters from Baffin Bay to Port
     Aransas out 20 NM...Coastal waters from Port Aransas to
     Matagorda Ship Channel out 20 NM...Waters from Baffin Bay
     to Port Aransas from 20 to 60 NM...Waters from Port Aransas
     to Matagorda Ship Channel from 20 to 60 NM.

     Small Craft Advisory until 6 AM CDT early this morning For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas.

&&

TE/81...AVIATION
Hazardous weather outlook, Apr 25, 5:31 AM CDT, 22 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
531 AM CDT Tue Apr 25 2017

TXZ229>234-239>247-261100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
531 AM CDT Tue Apr 25 2017

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated fire weather conditions are possible over portions of the
Brush Country and Rio Grande Plains due to moderate winds and very
low afternoon humidity.

Isolated thunderstorms may occur late Saturday afternoon through
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-261100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
531 AM CDT Tue Apr 25 2017

This hazardous weather outlook is for the Middle Texas Coastal
Waters.

.DAY ONE...Today and Tonight

Small Craft Advisory conditions are in effect for all but the
northern bays through late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms may occur late Saturday afternoon through
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:50 PM CDTSmall Craft AdvisoryCRP19 hr

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.